Alert archive / Idaho / Special Weather Statements in 2015

Special Weather Statement, NWS Pocatello, ID

July 23, 2015Bannock County, Power County, Idaho

NWS Pocatello, ID issued this special weather statement at Jul 23, 2015, 11:21 PM MDT for Bannock County, Power County, Idaho. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2015, 11:21 PM MDT (05:21 UTC)
Expired
Jul 24, 2015, 12:15 AM MDT
In force
54 min
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 47 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 5.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2015-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2015-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
2245 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

281 
WWUS85 KPIH 240521
SPSPIH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1121 PM MDT THU JUL 23 2015
 
IDZ017-021>023-240615-
EASTERN MAGIC VALLEY ID-SOUTH CENTRAL HIGHLANDS ID-
LOWER SNAKE RIVER PLAIN ID-CARIBOU HIGHLANDS ID-
1121 PM MDT THU JUL 23 2015

...A LINE OF THUNDERSTORMS SOUTH OF MINIDOKA MOVING NORTHEAST 
TOWARD AMERICAN FALLS THROUGH 1220 AM MDT...

AT 1117 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS 
SOUTH OF MINIDOKA...MOVING NORTHEAST AT 30 MPH.

BRIEF MODERATE RAIN...AND GUSTY WINDS TO 35 MPH ARE POSSIBLE WITH 
THESE STORMS AS THEY LIFT NORTHEAST TOWARD AMERICAN FALLS THROUGH 
1220 PM MDT.

LOCATIONS IMPACTED INCLUDE...
POCATELLO...RUPERT...AMERICAN FALLS...AMERICAN FALLS RESERVOIR...LAKE
WALCOTT...NEELEY...CHUBBUCK...ABERDEEN...INKOM...ROCKLAND...
MINIDOKA...POCATELLO AIRPORT...COLD WATER REST AREA...FORT HALL
BANNOCK PEAK...FORT HALL BANNOCK CREEK LODGE...PORTNEUF GAP...
ACEQUIA...PILAR BUTTE AND MASSACRE ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4313 11310 4301 11256 4274 11205 4232 11332
      4252 11343 4263 11383
TIME...MOT...LOC 0517Z 232DEG 29KT 4264 11355 4259 11332 4248 11310 

$$

HUSTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Jul 23, 1:56 PM MDT, 9 hours 25 minutes earlier.

Area forecast discussion, Jul 23, 1:56 PM MDT, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
156 PM MDT THU JUL 23 2015

.SHORT TERM...TONIGHT THROUGH SATURDAY.
EXPECT SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON
AND EVENING WITH MOIST AIR MASS STILL IN PLACE AND MOISTURE
PUSHING NORTHEAST ON SOUTHWEST FLOW ALOFT AHEAD OF UPPER LEVEL
TROF. ACTIVITY SHOULD DISSIPATE OVERNIGHT AND EXPECT SIMILAR
SCENARIO FRIDAY WITH MORE ISOLATED TO SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS ONCE AGAIN. MODELS DRY IT OUT
SOMEWHAT SATURDAY AND EXPECT MOST ACTIVITY IN THE UPPER SNAKE
HIGHLANDS WITH DRY CONDITIONS EXPECTED MOST EVERYWHERE. HIGH
TEMPERATURES SHOULD BE NEAR OR SLIGHTLY BELOW SEASONAL NORMALS
FRIDAY AND SATURDAY.
GK

.LONG TERM...SUNDAY THROUGH THURSDAY.
DEEP UPPER LEVEL TROF PUSHES EAST ON SHORE FROM THE PACIFIC ALONG
WITH A STRONG COLD FRONT ON SUNDAY WITH WINDS EXPECTED TO INCREASE
AHEAD OF THE FRONT SUNDAY. EXPECT THE THREAT FOR SHOWERS AND
THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY MAINLY IN THE CENTRAL
MOUNTAINS AND UPPER SNAKE HIGHLANDS. EXPECT MUCH COLDER CONDITIONS
WITH WELL BELOW NORMAL TEMPERATURES MONDAY THROUGH TUESDAY. SHOULD
SEE SOME BREEZY TO WINDY CONDITIONS AS WELL MONDAY BEHIND THE COLD
FRONTAL PASSAGE. IT SHOULD BE DRY ON TUESDAY. UPPER RIDGE BEGINS
TO BUILD TO WEST BY MID WEEK AND EXPECT MUCH WARMER AND CONTINUED
DRY CONDITIONS WEDNESDAY AND THURSDAY.
GK

&&

.AVIATION...SHOWERS AND THUNDERSTORMS BEGINNING TO DEVELOP ACROSS SE
ID ATTM. EXPECT ACTIVITY TO FIRST APPROACH BYI BY 20Z...PIH...IDA
AND SUN BETWEEN 21-22Z. CARRYING VCTS BUT WILL REFINE TIMING AND ADD
TS AS NECESSARY AS CONFIDENCE INCREASES ON TIMING AND LOCATION OF
CONVECTION. ACTIVITY WILL BEGIN TO DIMINISH TO VCSH BY 03-04Z THIS
EVENING...WITH GREATEST CHANCES FOR OVERNIGHT SHOWER ACTIVITY AT PIH
AND IDA. ANY CONVECTION WILL HAVE THE POTENTIAL TO PRODUCE GUSTS IN
THE 25-35 KT RANGE TODAY...OTHERWISE EXPECT SOME AFTERNOON GUSTINESS
TO DEVELOP FOR SNAKE PLAIN SITES ON THE ORDER OF 20 TO 25
KTS...STRONGEST AT IDA. MORE SHOWER AND THUNDERSTORM ACTIVITY
EXPECTED FOR TOMORROW AFTERNOON. VFR CONDITIONS EXPECTED ALL TAF
SITES THROUGH THE PERIOD...ALTHOUGH TEMPORARY REDUCTIONS IN VIS AND
CIGS POSSIBLE IN HEAVIER CONVECTION. NOTE: KSUN
OBSERVATIONS...ESPECIALLY CIG...VIS...AND PRESENT WEATHER MAY BE
UNRELIABLE BETWEEN 03Z AND 13Z DUE TO EQUIPMENT ISSUES. AD/GK

&&

.FIRE WEATHER...A SLOW MOVING LOW PRESSURE SYSTEM WILL CONTINUE TO
ADVANCE EASTWARD ACROSS THE REGION THROUGH TOMORROW...BEFORE
WEAKENING AND LIFTING OUT THROUGH THE COURSE OF THE DAY FRIDAY. THIS
REGION OF LOW PRESSURE WILL COMBINE WITH EXISTING ANOMALOUSLY MOIST
AIR TO PRODUCE WIDESPREAD SHOWERS AND ISOLATED TO SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING...MOST WIDESPREAD OVER
HIGHER TERRAIN. ACTIVITY WILL DIMINISH SOMEWHAT OVERNIGHT WITH A FEW
SHOWERS LINGERING OVER MAINLY SE HIGHLANDS. RENEWED SHOWER AND
THUNDERSTORM ACTIVITY FOR FRIDAY AND SATURDAY AS MOISTURE LINGERS
OVER THE REGION...ALTHOUGH OVERALL COVERAGE BECOMES PROGRESSIVELY
LESS WIDESPREAD EACH DAY...WITH MAINLY ISOLATED SHOWERS AND
THUNDERSTORMS EASTERN HIGHLANDS BY SATURDAY. TEMPERATURES WILL
GRADUALLY WARM AND AFTERNOON HUMIDITY VALUES WILL GRADUALLY DRY ON
SATURDAY AND SUNDAY. BY SUNDAY...A VIGOROUS TROUGH WILL MOVE ONSHORE
OVER THE PACNW AND WILL INCREASE WINDS...WITH GUSTS IN THE 20-30 MPH
POSSIBLE DURING THE AFTERNOON AND EVENING HOURS SUNDAY. THIS
COMBINED WITH MINIMUM RH VALUES APPROACHING THE 15 PERCENT THRESHOLD
IN ZONE 410 MAY NECESSITATE THE NEED FOR A RED FLAG. SHOWER AND
THUNDERSTORM ACTIVITY THEN INCREASES IN COVERAGE FOR SUNDAY NIGHT
THROUGH MONDAY AS A SHARP COLD FRONT SWEEPS EASTWARD THROUGH THE
REGION. GUSTY WINDS EXPECTED TO CONTINUE INTO MONDAY...THOUGH
MOISTURE INCREASES MARKEDLY COMPARED TO SUNDAY. AD/GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Jul 23, 11:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1121 PM MDT THU JUL 23 2015

IDZ017-021>023-240615-
EASTERN MAGIC VALLEY ID-SOUTH CENTRAL HIGHLANDS ID-
LOWER SNAKE RIVER PLAIN ID-CARIBOU HIGHLANDS ID-
1121 PM MDT THU JUL 23 2015

...A LINE OF THUNDERSTORMS SOUTH OF MINIDOKA MOVING NORTHEAST
TOWARD AMERICAN FALLS THROUGH 1220 AM MDT...

AT 1117 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
SOUTH OF MINIDOKA...MOVING NORTHEAST AT 30 MPH.

BRIEF MODERATE RAIN...AND GUSTY WINDS TO 35 MPH ARE POSSIBLE WITH
THESE STORMS AS THEY LIFT NORTHEAST TOWARD AMERICAN FALLS THROUGH
1220 PM MDT.

LOCATIONS IMPACTED INCLUDE...
POCATELLO...RUPERT...AMERICAN FALLS...AMERICAN FALLS RESERVOIR...LAKE
WALCOTT...NEELEY...CHUBBUCK...ABERDEEN...INKOM...ROCKLAND...
MINIDOKA...POCATELLO AIRPORT...COLD WATER REST AREA...FORT HALL
BANNOCK PEAK...FORT HALL BANNOCK CREEK LODGE...PORTNEUF GAP...
ACEQUIA...PILAR BUTTE AND MASSACRE ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4313 11310 4301 11256 4274 11205 4232 11332
      4252 11343 4263 11383
TIME...MOT...LOC 0517Z 232DEG 29KT 4264 11355 4259 11332 4248 11310

HUSTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 1:50 AM MDTSpecial Weather StatementPIHCassia85 min
Jul 24, 3:15 AM MDTSpecial Weather StatementPIHBannock, Bingham, Cassia, Oneida, Power90 min
Jul 24, 3:58 PM MDTSpecial Weather StatementPIHPower47 min

Nearby

Special Weather Statements in Idaho, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.